Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 8, 2012, 4:28 PM CDT for Ramsey County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 4:28 PM CDT (21:28 UTC)
- Expired
- May 8, 2012, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
County Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600 WWUS83 KMPX 082128 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 PM CDT TUE MAY 8 2012 MNZ062-063-070-082200- DAKOTA-RAMSEY-WASHINGTON- 428 PM CDT TUE MAY 8 2012 AT 423 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST PAUL. THIS STORM WAS MOVING SOUTH AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WEST ST PAUL. SOUTH ST PAUL. NEWPORT. ST PAUL PARK. COTTAGE GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4480 9291 4477 9307 4495 9314 4498 9297 TIME...MOT...LOC 2128Z 347DEG 16KT 4493 9305 $$ BAP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 4:17 PM CDT, 11 minutes earlier.
Area forecast discussion, May 8, 4:17 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 417 PM CDT TUE MAY 8 2012 .DISCUSSION... OVERVIEW...AFTER THE UPPER LOW MOVES OUT TONIGHT...QUIET AND MILD WEATHER IS EXPECTED FOR AT LEAST THE NEXT SEVERAL DAYS. FEW SHOWERS AND THUNDERSTORMS POSSIBLE WITH A COLD FRONTAL PASSAGE ON FRIDAY. SHORT TERM...TONIGHT AND WEDNESDAY...EXTENSIVE UPPER LEVEL LOW ROTATING OVER NRN MN WILL DROP SE INTO WI TONIGHT THEN PUSH FURTHER E INTO THE GREAT LAKES WED. MULTIPLE CLOUD LEVELS ALONG WITH NUMEROUS SHOWERS HAVE SWUNG THROUGH THE WFO MPX CWFA...WITH SOME OF THE HEAVIER SHOWERS CONTAINING UP TO PEA SIZE HAIL. STILL OF CONCERN IS THE POTENTIAL FOR NON-SUPERCELLULAR TORNADOES /NST/. SPC MESOANALYSIS HIGHLIGHTS THE TWIN CITIES METRO AREA AND POINTS EASTWARD FOR NST...PLUS LOW- AND MID-LVL LAPSE RATES HAVE STEEPENED THIS AFTN FOR THE SAME AREA AND MODEST INSOLATION HAS INCREASED INSTABILITY SLIGHTLY SUCH THAT ADDITIONAL PEA SIZE HAIL REPORTS PLUS SOME FUNNEL CLOUD REPORTS ARE CERTAINLY POSSIBLE. QPF/S ARE LIGHT...GENERALLY A QUARTER INCH OR LESS...BUT WHEN THE SHOWERS DO COME ACROSS...OBSERVATION SITES HAVE REPORTED BRIEF RA OR +RA. HAVE MAINTAINED LIKELY-CATEGORICAL OVER MAINLY WRN WI...WITH POPS DROPPING INTO THE LOW-MID CHC RANGE OVER WRN MN...FOR THE REST OF TDA. INTO THIS EVE...POPS DROP OFF TO JUST CHC POPS OVER WRN WI WITH ALL THE PRECIP ACTIVITY EXPECTED TO SHIFT OFF TO THE E OVERNIGHT. THERE IS SOME CONCERN FOR LOW STRATUS AND/OR FOG DEVELOPMENT IN RURAL AND VALLEY AREAS DURING THE PRE-DAWN HOURS AS PLENTY OF LOW LEVEL MOISTURE WILL BE TRAPPED UNDER THE NIGHTLY INVERSION AND BLYR WINDS QUITE LIGHT. BEST OPPORTUNITY WILL BE IN WRN WI...SO HAVE MAINTAIN MOCLDY CONDITIONS THERE WITH CLEARING CONDITIONS WEST. AFTER DAYBREAK...CLOUDS WILL CONTINUE TO DIMINISH...RESULTING IN PLENTY OF SUNSHINE BY LATE IN THE DAY AS HIGH PRESSURE MOVES IN BEHIND THE DEPARTING UPPER LOW. TEMPERATURES WILL ALSO BE WARMER WITH THE ADDITIONAL INSOLATION. LOWS TONIGHT WILL DROP TO THE UPR 30S AND LWR 40S...FOLLOWED BY HIGHS IN THE MID 60S. A FRONT OVER THE PACIFIC NORTHWEST WILL MOVE EASTWARD INTO THE NORTHERN HIGH PLAINS THURSDAY. THE SYSTEM WILL INITIAL BE FAIRLY MOISTURE STARVED WHEN IT IS WEST OF THE AREA...BUT A 30-40KT SOUTHWEST LOW LEVEL JET WILL ADVECT MOISTURE AND WARMTH INTO MN/WI FRIDAY MORNING. PWAT INCREASED TO 0.90-1.2" AND SHOULD BE ENOUGH CONVERGENCE FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS FOR A 2-4 HOUR WINDOW FRIDAY AFTERNOON. THINK THE BETTER COVERAGE WILL BE IN NORTHERN MN. PRETTY GOOD AGREEMENT ON THE TIMING BETWEEN THE 08.12Z NAM/GFS/ECMWF AND ENSEMBLE SOLUTION...BETTER THAN YESTERDAY. IN THE EXTENDED...COOL AIR MASS AND LIGHT NORTHWEST FLOW FOR SATURDAY AND WARMING TEMPS FOR SUNDAY. AFTER THE DEPARTURE OF A TROUGH/EMBEDDED CLOSED LOW FROM THE NORTHEAST DURING THE WEEKEND...GUIDANCE REMAINS FAIRLY AGREEABLE WITH THE IDEA OF DEVELOPING AN AMPLIFIED THOUGH TROUGH OVER THE EASTERN STATES IN RESPONSE TO A MEAN RIDGE BUILDING OVER THE WEST. IN THE DEVELOPMENT OF THE EASTERN TROUGH THE MAJORITY OF SOLUTIONS INDICATE SOME PHASING OF NORTHERN STREAM FLOW WITH ENERGY INITIALLY ASSOCIATED WITH A WEAKENING CLOSED LOW OVER THE SOUTHERN PLAINS AS OF SAT-SUN. BY LATE IN THE PERIOD SIGNIFICANT DIFFERENCES ARE SEEN WITH SOME ASPECTS OF FLOW FROM THE EASTERN PACIFIC INTO CANADA AND THE WESTERN CONUS. THE HPC ALSO NOTED THESE DIFFERENCES...AND IT REALLY JUST AMOUNTS TO A LOWER CONFIDENCE FORECAST IN THE 5-8 DAY TIME FRAME. ALTHOUGH...AS OF RIGHT NOW...MOST SOLUTIONS ARE INDICATING A FAIRLY DRY PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ LARGE UPPER LEVEL LOW ROTATING SE OVER NRN MN INTO NRN WI TONIGHT WILL SPREAD SCATTERED -SHRA OVER MUCH OF THE COVERAGE AREA. HAVE ALSO GOTTEN A FEW REPORTS OF LESS-THAN-PEA-SIZE HAIL AS THE SHOWERS HAVE PUSHED ACROSS...BUT HAVE NOT SEEN ANY ACTUAL REPORTS OF TS. HAVE ALSO SEEN QUITE THE MIXTURE OF MVFR AND VFR CIGS SO UNTIL THE UPPER LOW ROTATES AWAY LATER THIS EVENING...BOUNCING CEILINGS WILL BE A PROBLEM FOR ALL TAF SITES. AS DRIER HIGH PRESSURE SLOWLY MAKES INROADS TO THE AREA TONIGHT...MULTIPLE SCT LAYERS WILL REMAIN. THERE IS A LEGITIMATE CONCERN FOR LOW STRATUS DEVELOPMENT TNGT WITH THE ADDITIONAL LOW LEVEL MOISTURE DELIVERED TO THE AREA...LIGHT BLYR WINDS AND A MODEST OVERNIGHT INVERSION. NORTHERN AND EASTERN TAF SITES WOULD BE MOST SUSCEPTIBLE... PARTICULARLY KEAU...SO HAVE INCLUDED CIGS DROPPING TO IFR WITH VSBYS DOWN TO MVFR. ONCE ANY LOW STRATUS/FOG BURNS OFF...VFR CONDITIONS WILL PREVAIL THROUGH THE DAY TMRW. WINDS WILL CALM DOWN THIS EVENING AND VEER FROM NW TO N OVERNIGHT AND REMAIN LESS THAN 10 KT THROUGH THE DAY TMRW. MSP...HAVE SEEN CEILINGS BOUNCE BETWEEN VFR AND MVFR OVER THE PAST FEW HOURS AND THAT THEME WILL CONTINUE THROUGH SUNSET. GRADUALLY...CEILINGS WILL RISE AND SCATTER OUT THIS EVENING INTO THE EARLY MORNING HOURS. THERE IS A PERIOD IN THE PRE-DAWN HOURS WHERE MVFR CEILINGS ARE POSSIBLE...BETWEEN 2000-3000 FT...WITH WINDS GOING LIGHT AND PLENTY OF LOW LEVEL MOISTURE CAUGHT UNDER THE NIGHTLY INVERSION. CONFIDENCE IS SHAKY ON THIS THINKING SINCE LAMP GUIDANCE HAS IT...NO OTHER MOS GUIDANCE DOES...AND SREF PROBABILITIES ARE RELATIVELY LOW THOUGH THERE ARE HINTS ON NAM/GFS/SREF MODEL SOUNDINGS. HAVE LEFT OUT ITS MENTION ATTM BUT IT BE REVISITED IN LATER TAFS. AFTER DAYBREAK...VFR CONDITIONS WITH MAINLY HIGH CLOUDS PREVAIL. OUTLOOK... WED NIGHT-THU NIGHT...VFR UNDER HIGH PRESSURE. FRI-FRI NIGHT...MVFR CONDITIONS WITH SCATTERED SHWRS/TSTMS DUE TO A COLD FRONTAL PASSAGE. SAT-MON...VFR UNDER HIGH PRESSURE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/JPC
Hazardous weather outlook, May 8, 2:27 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 227 PM CDT TUE MAY 8 2012 MNZ041>044-047>050-054>058-064-065-073-074-082-091-091100- DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE- RENVILLE-REDWOOD-BROWN-WATONWAN-MARTIN- 227 PM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT SMALL HAIL MAY ACCOMPANY ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST FRIDAY AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ045-051>053-059>063-066>070-075>078-083>085-092-093-WIZ014>016- 023>028-091100- KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY- WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR- RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-FARIBAULT-FREEBORN-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 227 PM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK SURFACE BOUNDARY WILL DROP SOUTH ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. WIDELY SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH THE BOUNDARY AND SMALL HAIL MAY ACCOMPANY ANY STRONGER STORMS. IF ENOUGH INSTABILITY DEVELOPS ALONG THE BOUNDARY...THERE IS A SLIGHT POSSIBILITY OF A FEW FUNNEL CLOUDS OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST FRIDAY AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 8, 4:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 428 PM CDT TUE MAY 8 2012 MNZ062-063-070-082200- DAKOTA-RAMSEY-WASHINGTON- 428 PM CDT TUE MAY 8 2012 AT 423 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST PAUL. THIS STORM WAS MOVING SOUTH AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WEST ST PAUL. SOUTH ST PAUL. NEWPORT. ST PAUL PARK. COTTAGE GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4480 9291 4477 9307 4495 9314 4498 9297 TIME...MOT...LOC 2128Z 347DEG 16KT 4493 9305 BAP
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:20 PM CDT | River Flood Warning | MPX | Redwood | 37 hr |
| May 7, 9:26 PM CDT | River Flood Warning | MPX | Brown, Nicollet | 4 days |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.